Your nameFriend's name
Your emailFriend's email

Unsuspected colchicine overdose in a female patient presenting as an acute abdomen

Sir Charles Gairdner Hospital, Nedlands, Western Australia, Australia

Summary

We report a case of multi-system organ failure as a result of unsuspected colchicine overdose in a patient with known gout and bulimia nervosa. The patient had initially presented with mild gastrointestinal symptoms with rapid progression to fulminant hepatic failure and multiple organ dysfunction before the causative agent was identified. The patient survived with aggressive intensive care support and ongoing medical treatment. Physicians should be aware of the risk assessment based on the ingested dose, that the clinical presentation of colchicine in toxic doses may be non-specific with high potential for severe morbidity or death and that survival may occur despite multiple organ failure requiring aggressive support.

ASA member / Anaesthesia and Intensive Care subscriber

If you are a member of the ASA or subscribe to the Anaesthesia and Intensive Care Journal please login to view entire article.

Register for free access

Please register for free access to this article.

Already registered

Click here to login now.